Hail, Parke
- When
- August 11, 8:01 PM EST to 8:03 PM EST
- Where
- Parke County, 2.76 mi N of Lena
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.640, -87.030
Isolated thunderstorms pushed southeast across Central Indiana during the afternoon and evening of August 11th. Two hail events were reported, one was golf ball sized and the other was penny sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Isolated thunderstorms pushed southeast across Central Indiana during the afternoon and evening of August 11th. Two hail events were reported, one was golf ball sized and the other was penny sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 11, 6:10 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 710 PM EDT TUE AUG 11 2009 .AVIATION...DISCUSSION FOR THE 00Z TAFS. IMPACT FOR THIS TAF PKG WL BE PSBL IFR FOG OVRNGT. 18Z MOS APPEARS TO BE HANDLING SFC DEWPOINT SITUATION MUCH BETTER THAN 12Z DID...AND ALL SITES SAVE FOR IND ARE SHOWN WITH IFR FOG LATE TNGT. BOTH HUF AND IND HAVE SEEN SOME LIGHT RAIN LATE THIS AFTN TO SET THE STAGE EVEN FURTHER. W/ SFC HIGH MOVING IN BEHIND SECONDARY TROUGH SWINGING THROUGH...AND DRIEST DEWPOINTS SLOW TO FOLLOW...SIGNIFICANT RADIATION INVERSION SHOULD SET UP TNGT W/ DRY AIR ALOFT...MORE THAN ADEQUATE CONDITIONS FOR IFR FOG FORMATION AND MAINTENANCE. FOG WL FOLLOW TYPICAL DIURNAL CYCLE...BURNING OFF AROUND 13Z...AND TMRW WL BE QUIET W/ ONLY FEW-SCT040 AFTN CU. && .PREVIOUS DISCUSSION.../ISSUED 305 PM EDT TUE AUG 11 2009/ SCT SHRA AND MID/HI CLOUD DEBRIS ACROSS SRN COUNTIES ASSOCIATED WITH WEAK SHORT WAVE IN SRN IL AND INITIAL FRONT THAT MOVED THRU YDA. SECONDARY SFC TROF WITH MID LEVEL CIRCULATION CENTER IN WV IMAGERY NR MLI AT 19Z HAS AIDED TSRA DEVELOPMENT SCT ALONG A LINE FROM CHICAGO EAST ACRS NRN IN. ANOTHER BATCH OF SHRA HAS DEVELOPED IN EAST CENTRAL IL. FSCT ISSUE THUS COVERAGE AND INTENSITY OF THESE STORMS THIS EVENING ACRS CENTRAL INDIANA. SHORT RANGE MODELS ALL DEPICT SOME DEVELOPMENT OF NRN IN LINE MOVING INTO CENTRAL INDIANA WHILE NAM SHOWS BOTH THIS FEATURE PLUS CONVECTION MOVING/DEVELOPING EWRD OUT OF IL SO WL LEAN TO THIS SOLN FOR THIS EVE. WILL ALSO USE LATEST RADAR TO DETERMINE COVERAGE BUT FOR MOMENT SCATTERED STORM WORDING FOR EVE APPEARS BEST. AS HEATING DIMINISHES ALSO EXPECT COVERAGE TO DIMINISH AND WILL END ANY PCPN BY MIDNIGHT. LOW TEMPS ALL FAIRLY CLOSE FROM GUIDANCES SO WL COMBINE THESE WITH CURRENT FCST AND RUN TO WARMEST SIDE OF ALL SINCE OBSERVED UPSTREAM DEWPOINTS APPEAR MORE MOIST THAN MODELS SUGGEST WILL BE ARRIVING OVERNIGHT. PATCHY FOG ALSO LIKELY WHERE HEAVIER SHOWERS OCCUR THIS EVENING. BEYOND TONIGHT MODELS IN SIMILAR AGREEMENT IN BUILDING HI PRESS RIDGE IN...LOWERING HUMIDITY AND KEEPING THINGS DRY INTO EARLY NEXT WEEK. UPPER HEIGHTS AND THICKNESSES REMAIN FAIRLY HIGH SO TEMPS UPCOMING WILL BE NEAR NORMAL AS OPPOSED TO BELOW NORMAL IN PAST COOL DOWNS. BY WEEKS END UPPER HEIGHTS CONTINUE TO RISE AND SURFACE RIDGE PUSHES EAST BRINGING A RETURN TO ABOVE NORMAL TEMPS AND NEAR NORMAL DEWPOINTS FOR AUGUST. ONLY MINOR ADJUSTMENTS MADE TO TEMPS LATE WEEK AND THAT IS MAINLY SLIGHTLY COOLER OVERNIGHT LOWS GIVEN LIGHT WIND AND CLEAR SKIES ALLOWING FOR GOOD RADIATIONAL COOLING EACH NIGHT. MODELS AGREE PRETTY WELL WITH COMBINATION OF RETURN GULF MOISTURE AND NEXT SYSTEM APPROACHING FROM NW BRINING NEXT CHC FOR PCPN BY LATE MONDAY INTO TUESDAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...NIELD PUBLIC...DT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 158 PM EDT TUE AUG 11 2009 INZ028-029-035-036-043>046-051>055-060>064-072-121800- WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM- HENDRICKS-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE- BROWN-BARTHOLOMEW-JENNINGS- 158 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...BUT GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SECTIONS OF CENTRAL INDIANA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067>071-121800- KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- 158 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...BUT GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE AND MUSCATATUCK RIVERS. FLOODING WILL DEVELOP ALONG PORTIONS OF THE WHITE RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SECTIONS OF CENTRAL INDIANA ON MONDAY. FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. FOR MORE INFORMATION SEE THE LATEST HYDROLOGIC STATEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-030-031-037>042-047>049-056-057-065-121800- CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE- RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-DECATUR- 158 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTHEAST OF A LINE FROM FRANKFORT TO INDIANAPOLIS AND GREENSBURG WITH DAMAGING WINDS BEING THE MAIN THREAT. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SECTIONS OF CENTRAL INDIANA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 348 PM EDT TUE AUG 11 2009 INZ052-112000- CLAY- 348 PM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLAY COUNTY UNTIL 400 PM EDT... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR BRAZIL...OR 14 MILES EAST OF TERRE HAUTE...AND MOVING EAST AT 25 MPH. THIS STORM MAY PRODUCE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. * THIS STORM WILL BE NEAR... HARMONY AROUND 355 PM EDT... DRT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 349 PM EDT TUE AUG 11 2009 INZ051-112015- VIGO- 349 PM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORM ADVISORY FOR CENTRAL VIGO COUNTY UNTIL 415 PM EDT... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR TERRE HAUTE...AND MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * THIS STORM WILL BE NEAR... SEELYVILLE AROUND 400 PM EDT... RILEY AROUND 405 PM EDT... DRT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 420 PM EDT TUE AUG 11 2009 INZ045-046-112045- HENDRICKS-PUTNAM- 420 PM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN PUTNAM AND WESTERN HENDRICKS COUNTIES UNTIL 445 PM EDT... AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR BAINBRIDGE...OR 20 MILES SOUTH OF CRAWFORDSVILLE...AND MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... FILLMORE AROUND 425 PM EDT... GROVELAND AROUND 430 PM EDT... NORTH SALEM AROUND 440 PM EDT... COATESVILLE AROUND 445 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. NIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 837 PM EDT TUE AUG 11 2009 INZ044-045-052-120115- CLAY-PARKE-PUTNAM- 837 PM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN CLAY...SOUTHEASTERN PARKE AND SOUTHERN PUTNAM COUNTIES UNTIL 915 PM EDT... AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CECIL HARDEN LAKE...OR 22 MILES NORTHEAST OF TERRE HAUTE...AND MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... CARBON AROUND 855 PM EDT... LENA AROUND 900 PM EDT... HARMONY AROUND 910 PM EDT... REELSVILLE AROUND 915 PM EDT... THIS STORM IS NOT EXPECTED TO BECOME SEVERE. NIELD
The Indianapolis radar (KIND), 65 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
2 hail. Local standard time, as filed.
A thunderstorm produced golf ball sized hail on the north side of Cloverdale. Power flashes were also observed and power was out in the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192789, 192790.